Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 68, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Dec 6, 2004, 8:37 AM CST for Franklin County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2004, 8:37 AM CST (14:37 UTC)
- Expired
- Dec 6, 2004, 12:30 PM CST
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 447 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 061437 FFWHUN ALC059-061830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 837 AM CST MON DEC 6 2004 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... FRANKLIN COUNTY IN NORTHWEST ALABAMA * UNTIL 1230 PM CST * AT 837 AM CST...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL TRAINING ACROSS THE SOUTHERN PORTION OF FRANKLIN COUNTY ALABAMA. SHOWERS AND THUNDERSTORMS...SOME HEAVY...WILL CONTINUE TO MOVE ACROSS THIS AREA FOR THE REST OF THE MORNING...AGGRAVATING THE FLASH FLOODING THREAT. * SOME LOCATIONS AFFECTED INCLUDE... GOOD SPRING...ATWOOD...HODGES...DISMALS CANYON...PHIL CAMPBELL... VINA...AND SPRUCE PINE. AT THIS TIME...THE PRIMARY AREA OF CONCERN IS NEAR HIGHWAY 19 NEAR AND SOUTH OF VINA. THE THREAT AREA WILL SPREAD ACROSS THE COUNTY THROUGH THE MORNING. DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER GROUND DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3457 8753 3420 8753 3420 8817 3458 8817 $$ JE/23
2 follow-up statements
000 WGUS74 KHUN 061533 FFSHUN ALC059-061830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 933 AM CST MON DEC 6 2004 ...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN COUNTY UNTIL 1230 PM CST... AT 933 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE MAJORITY OF THE HEAVY RAIN HAD MOVED OUT OF FRANKLIN COUNTY. HOWEVER...OVER AN INCH AND A HALF OF RAIN HAS FALLEN IN SOME SPOTS OF FRANKLIN COUNTY...ACCORDING TO RADAR ESTIMATES. FLOODING AND PONDING OF WATER WILL CONTINUE FOR THE REMAINDER OF THE MORNING...AND THERE IS POTENTIAL FOR MORE RAIN TO MOVE INTO THE COUNTY BEFORE THE END OF THE WARNING PERIOD...WHICH WOULD AGGRAVATE THE FLOODING THREAT ONCE AGAIN. SOME LOCATIONS AFFECTED THROUGH 1230 PM CST INCLUDE... PHIL CAMPBELL...RED BAY...RUSSELLVILLE AND BELGREEN...AND SURROUNDING AREAS. A FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TUESDAY. LAT...LON 3457 8752 3422 8753 3420 8817 3458 8817 $$ JE/23
000 WGUS74 KHUN 061716 FFSHUN ALC059-061830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1115 AM CST MON DEC 6 2004 ...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN COUNTY UNTIL 1230 PM CST... AT 1115 AM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL HAD AGAIN MOVED INTO FRANKLIN COUNTY FROM THE WEST...AND WAS GRADUALLY SPREADING EASTWARD. RAINFALL OF 1 TO 2 INCHES HAS OCCURRED IN THE LAST TWO AND A HALF HOURS...AND ANOTHER HALF INCH TO ONE INCH OF RAIN IS LIKELY OVER THE NEXT HOUR AS THIS NEW BAND OF RAIN MOVES ACROSS. THIS WILL AGGRAVATE THE FLOODING THREAT. SOME LOCATIONS AFFECTED THROUGH 1230 PM CST INCLUDE... PHIL CAMPBELL...RED BAY...RUSSELLVILLE AND BELGREEN. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. NEVER ATTEMPT TO CROSS FLOOD WATERS DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3457 8754 3421 8754 3420 8817 3458 8817 $$ JE/23
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:35 AM CST, 6 hours 2 minutes earlier.
Area forecast discussion, Dec 6, 2:35 AM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 235 AM CST MON DEC 6 2004 .DISCUSSION... WELL...WE CAN EXPECT A VERY ACTIVE PATTERN NEXT 24-30 HOURS...WITH THE SOUTHERN STREAM PROVIDING THE TN VALLEY ANOTHER ROUND OF WET AND PERHAPS VOLATILE WEATHER MONDAY NIGHT AND TUESDAY. LATEST SURFACE ANALYSIS HAS 2 WARM FRONTS WITH THE 1ST ONE FROM STL-HOP-CHA...AND ANOTHER STRONGER WARM FRONT FROM JBR-GWO-MEI. H8 ANALYSIS HAS THE WARM FRONT FROM LOW IN THE CENTRAL CORNHUSKER STATE THROUGH THE HEART OF THE SHOW ME STATE INTO BHM. CLASSIC H8 WAA ADVECTION PATTERN DENOTED WITH THE SCHROEDER RULE IN EFFECT WITH 13C DEW POINTS AT SHV MOVING TOWARD BNA +8 TEMP...ESPECIALLY WITH H8 WINDS OF 30-35 KTS ON THE OKOLONA PROFILER. I EXPECT BANDS OF RAIN THIS MORNING...WITH GENERALLY LIGHT TO MDT RAINFALL AMOUNTS DUE TO STABLE AIR...FOR THE MOMENT. PEAK ISENTROPIC LIFT FROM I295-I305K ON THE ETA...WILL BE THROUGH 18Z. SOME LIGHTNING STRIKES IN NRN MS AND WRN TN DUE TO ELEVATED STORMS. DEW POINTS ARE ON THE MOVE UP...WITH THE 60 DEGREE ISODROSOTHERM FROM MEM-MEI. ONLY CONCERN IS THE ETA HINT OF A THIN AXIS OF THETA E ADVECTION AND MOISTURE TRANSPORT THROUGHOUT THE DAY WHICH LINES UP FROM GWO-WRN LAUDERDALE COUNTY. FORECAST PROBLEM OF THE PERIOD...CLOUD COVER... I SAID CLOUD COVER BECAUSE DEPENDING ON HOW THE CLOUDS REACT IN THE WARM SECTOR WILL REALLY DICTATE THE CHANCE OF SEVERE STORMS FOR THE TONIGHT. MID LEVEL DRY AIR ENTRAINMENT PEAKS THIS EVENING...WITH CAPES APPROACHING 1000 J/KG. IT WOULD NOT BE SURPRISING TO SEE ISOLATED SUPERCELLS IN MS AND PERHAPS INTO FAR WRN AL IN THE WARM SECTOR THIS EVENING. THAT IS IF THE CLOUDS THIN OUT A BIT...WITH PEAK TIME FOR THIS 6 PM-1 AM. THE MID LEVEL DRY AIR BRINGS SWEATS UP TO 340. MODEL SOUNDINGS ALL KEEP SOME SFC-H9 MOISTURE FOR THROUGH TUESDAY MIDDAY. THE BIG TRIGGER FOR THE ENTIRE EVENT WILL BE A STRONG SHORT WAVE OVER ORGAN PIPE CACTUS NATIONAL MONUMENT AZ...WHICH WILL MOVE SWIFTLY EWD ACROSS THE PLAINS AND INTO THE MS VALLEY TONIGHT. THIS WILL TAKE ON A VERY NEGATIVE TILT BY TONIGHT. UNDERNEATH THIS SHORT WAVE... EXPECT 45 KTS AT H8 AND A 75-85KT MID LEVEL JET STREAK. THIS MAY HELP TO LIGHT UP CONVECTION AHEAD OF THE COLD FRONT ACROSS THE MS AND TN RIVER VALLEY. OVERNIGHT MONDAY NIGHT IS MORE CLEAR TO ME WITH THE COLD FRONT ENCROACHING THE WESTERN CWA TOWARDS 12Z. WE WILL LIKELY SEE A SQUALL LINE PUSH THROUGH THE AREA BY 15Z ON TUESDAY. THIS WILL PUSH INTO AN AIRMASS THAT WILL HAVE LOW 60 DEW POINTS AND A SATURATED TROPOSPHERIC COLUMN. THIS WILL BRING THE POTENTIAL OF DAMAGING WINDS OF 50-80 MPH ACROSS THE AREA OVERNIGHT...AND ISOLATED BOOKEND VORTICES ON NWRN BOWS. THE WIND FIELD IS VERY STRONG WITH 0-3KM SRH HELICITY APPROACHING 400. THE STRONGER ETA INSTABILITY DROPS LIS TO -2 WITH PWS TO 1.5. THIS IS A GOOD TRANSITION TO TALK ABOUT THE HEAVY RAIN AND FLOODING. WITH PWS 240% OF NORMAL IN AR AND LA (IN DECEMBER)...AND A NEAR SATURATED GROUND FROM THE ONSLAUGHT OF RAIN OVER PAST 2 WEEKS AND THE NEW RAINFALL ON SUNDAY AND THIS MORNING...FEEL VERY CONFIDENT A FLOOD WATCH IS WARRANTED. THIS WILL BE VALID FROM 00Z THROUGH 18Z TUE. DONT EXPECT FROPA UNTIL LATE TUESDAY MIDDAY. LOOKS LIKE ANOTHER RAIN EVENT ON THU. COORDINATED WITH BNA...MEM..AND BHM ONE FINAL WORD...WILL WATCH RADAR TRENDS AND THE NEW 06Z MODEL RUN TO DECIDE HOW TO HANDLE NARROW BAND OF PRECIP CONTINUING TO FORM OVER NRN MS. IF THIS CONTINUES MAY PUT THE FLOOD WATCH IN EFFECT FOR THE WEST TODAY TOO. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 67 62 67 41 / 80 100 100 5 SHOALS 68 63 67 40 / 100 100 70 0 CULLMAN 70 64 69 43 / 80 100 100 10 FAYETTEVILLE 66 60 66 40 / 80 100 100 5 FT PAYNE 65 59 64 40 / 90 90 100 5 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH TONIGHT THROUGH NOON TUE. TN...FLOOD WATCH TONIGHT THROUGH NOON TUE. && JDG
Hazardous weather outlook, Dec 6, 5:03 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 503 AM CST MON DEC 6 2004 ALZ001>010-016-TNZ076-096-097-061900- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 503 AM CST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... A WARM FRONT STRETCHES FROM NORTHERN MISSISSIPPI TO CENTRAL ALABAMA...AND WILL PUSH NORTHEASTWARD. THIS WILL HELP TO BRING CLUSTERS OF SHOWERS AND THUNDERSTORMS TODAY...MAINLY WEST OF I65. AREAS FROM WATERLOO TO RED BAY WILL SEE THE MOST RAIN TODAY. THERE WILL BE SOME INSTABILITY ALONG WITH STRONG WIND PROFILES TO PRODUCE ISOLATED SUPERCELLS MONDAY EVENING. IT STILL APPEARS THAT INSTABILITY WILL BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER OUTBREAK. A MUCH MORE PRIME AREA FOR TORNADOES EXISTS OVER MISSISSIPPI...LOUISIANA AND WESTERN TENNESSEE. WE EXPECT A SQUALL LINE TO APPROACH THE SHOALS AREA AROUND 230 AM AND BRING A LINE OF 40 TO 70 MPH WINDS ACROSS THE TENNESSEE VALLEY. BESIDES DAMAGING WINDS...THE MAIN HAZARD WILL BE WITH LOCALLY HEAVY RAINFALL...WHERE 1 TO 3 INCHES OF RAIN IS EXPECTED THROUGH NOON ON TUESDAY. WITH THE GROUND NEARLY SATURATED FROM THE RAIN OVER THE LAST 2 WEEKS...FLOODING IS LIKELY IN LOW LYING AREAS AND ALONG CREEKS... STREAMS AND SOME RIVERS. FLOOD WATCHES HAVE BEEN POSTED ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... A COLD FRONT WILL BE APPROACHING I65 BY MID MORNING...AND HELP PUSH A LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE VALLEY DURING THE MORNING. SOME OF THESE STORMS WILL CONTAIN LOCALLY HEAVY RAIN AND DAMAGING WINDS. THE MORNING COMMUTE WILL BE WET...WITH ISOLATED RUNOFF AND FLOODING PROBLEMS. DRIER WEATHER WILL RETURN BY TUESDAY AFTERNOON. ANOTHER ROUND OF RAINFALL WILL BE POSSIBLE BY LATE IN THE WEEK AS ANOTHER STORM SYSTEM APPROACHES THE AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THROUGH TUESDAY MORNING. JDG
In the hours before
Special weather statement, Dec 6, 6:10 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 610 AM CST MON DEC 6 2004 ALZ001-002-061500- COLBERT-LAUDERDALE- 610 AM CST MON DEC 6 2004 ...A SIGNIFICANT WEATHER ALERT FOR HEAVY DOWNPOURS AND MINOR STREET FLOODING... THIS ALERT AFFECTS THE COUNTIES OF LAUDERDALE AND COLBERT IN NORTHWEST ALABAMA UNTIL 9 AM. A FLOOD WATCH REMAINS IN EFFECT AS WELL...SO BE ALERT TO POSSIBLE FLASH FLOOD WARNINGS. WEATHER SERVICE RADAR INDICATES SEVERAL CLUSTERS OF SHOWERS AND A FEW THUNDERSTORMS PRODUCING HEAVY DOWNPOURS. ONE CLUSTER WILL MOVE ACROSS WESTERN COLBERT INTO WESTERN LAUDERDALE COUNTY THROUGH 6:30 AM. ANOTHER MORE SOLID BAND OF THUNDERSTORMS WILL MOVE EAST NORTHEAST INTO FAR NORTHWEST COLBERT AND LAUDERDALE COUNTIES BETWEEN 6:30 AM AND 7:30 AM. THIS PARTICULAR AREA OF THUNDERSTORMS COULD POSE A FLOOD THREAT LATER THIS MORNING IF IT PERSISTS... WITH RAINFALL OF ONE TO TWO INCHES THROUGH 9 AM. FLASH FLOOD WARNINGS MAY BE REQUIRED IF SHOWERS AND STORMS REPEAT OVER THE SAME AREA THIS MORNING. MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION DURING PERIODS OF POOR VISIBILITY IN DOWNPOURS AND BE ALERT TO RISING WATER ON ROADS. NEVER CROSS A WATER COVERED ROAD. KULA
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 10:27 AM CST | Flash Flood Warning | HUN | Colbert | 4 hr |
| Dec 6, 12:30 PM CST | Flash Flood Warning | HUN | Franklin | 5 hr |
| Dec 6, 1:02 PM CST | Flash Flood Warning | HUN | Lauderdale, Lawrence, Limestone, Madison | 6 hr |
| Dec 6, 2:30 PM CST | Flash Flood Warning | HUN | Colbert | 5 hr |
| Dec 6, 5:25 PM CST | Flash Flood Warning | HUN | Franklin | 95 min |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.